Illinois, 2003

Hail and Damaging Winds in Illinois, June 29, 2003

June 29, 2003 · NWS ILX · 6 events in 5 counties and zones

3 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 1:15 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 1:15 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT SUN JUN 29 2003

SCATTERED RWS/TRWS CONTINUE TO DEVELOP ALONG SLOW MOVING BOUNDARY AS
OF 19Z. LATEST SWOMCD...MENTIONS POSSIBILITY OF ISOLATED SVR WITH
STORMS OVER EC IL EASTWARD INTO INDIANA THIS AFTERNOON AND EVENING.

MAIN FORECAST PROBLEM IS THE FRONTAL BOUNDARY AND WHERE IT WILL
GO/DO THE NEXT 48 HOURS. WENT WITH A BLEND OF THE MODELS AS BOTH
HAVE BOUNDARY LINGER OVER SRN HALF OF CWA THROUGH TUESDAY BEFORE IT
GETS PUSHED FAR ENOUGH SOUTH. WIND FIELD REMAINS WEAK AND ZONAL...SO
FRONT IS HAVING A TOUGH TIME MOVING SOUTH. KEPT LOW CHANCE POPS IN
SRN HALF OF CWA THROUGH TUESDAY...BEFORE ENDING IN THE SERN ZONES
TUESDAY NIGHT.

DRY AND WARMER WX TO AFFECT CENTRAL IL MIDWEEK BEFORE NEXT
SIGNIFICANT WX SYSTEM APPROACHES IL FOR THE HOLIDAY WEEKEND. MRF HAS
BEEN CONSISTENT IN STRENGTH OF SYSTEM...JUST KEEPS SLOWING DOWN
MOVEMENT A LITTLE EACH MODEL RUN. BEST CHANCE FOR PCPN WILL BE
FRIDAY THROUGH SUNDAY. ONLY FLY IN OINTMENT IS THE NEW T.S. BILL IN
THE GULF...COULD SLOW ADVANCEMENT OF SYSTEM MORE...BUT BRING IN MORE
MOISTURE FOR IT TO WORK WITH.

AS FOR TEMPS...WENT WITH A BLEND OF FWC/MAV/MET.

SENT ISC GRIDS EARLIER.

.ILX...NONE.

BYRD
Hazardous weather outlook, Jun 29, 10:32 AM CST, 4 hours 53 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ALONG AND AHEAD OF
A WEAK COLD FRONT AS IT SLOWLY DROPS THROUGH CENTRAL ILLINOIS. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. BY TONIGHT...THE FRONT IS
EXPECTED TO BE NEARLY STATIONARY OVER SOUTHERN ILLINOIS. ADDITIONAL
THUNDERSTORM DEVELOPMENT IS POSSIBLE TONIGHT...ESPECIALLY ALONG AND
SOUTH OF I-72...AS AN UPPER AIR DISTURBANCE MOVES ALONG THE FRONT.
AGAIN...THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONTAL BOUNDARY SHOULD REMAIN IN THE VICINITY OF CENTRAL AND
SOUTHEAST ILLINOIS ON MONDAY AND TUESDAY...BRINGING A CONTINUED RISK
OF THUNDERSTORMS TO THE REGION BOTH DAYS.

A STRONGER SYSTEM WILL APPROACH FROM THE NORTHWEST FOR FRIDAY AND
SATURDAY...BRINGING A RETURNED THREAT OF THUNDERSTORMS WITH IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

The radar

The Lincoln radar (KILX), 115 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Champaign

When
June 29, 3:25 PM CST
Where
Champaign County, 1 mi W of Broadlands
Measured
55 kt (63 mph) estimated gust
Reported by
STORM CHASER
Coordinates
39.917, -88.017

Several trees were blown down.

Hail, Champaign

When
June 29, 3:30 PM CST to 3:45 PM CST
Where
Champaign County, Ogden
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.117, -87.950

Hail, Morgan

When
June 29, 4:00 PM CST
Where
Morgan County, Meredosia
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
39.833, -90.567

Hail, Macon

When
June 29, 5:02 PM CST to 5:08 PM CST
Where
Macon County, Decatur
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.850, -88.950

Thunderstorm Wind, Sangamon

When
June 29, 5:05 PM CST to 5:34 PM CST
Where
Sangamon County, Springfield Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -89.683

Thunderstorm winds snapped off two power poles near Dawson. Also, numerous tree limbs and power lines were blown down on the north side of Springfield.

Thunderstorm Wind, Piatt

When
June 29, 5:25 PM CST
Where
Piatt County, Cerro Gordo
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -88.733

Thunderstorm winds blew down several tree limbs and power lines. Also, a shed was damaged and a power pole was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363071, 5363072, 5363073, 5363074, 5363075, 5363076.